Winter Weather, Carter
- When
- January 7, 8:00 AM CST to 2:00 PM CST
- Where
- Carter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
A few hours of heavy wet snow caused slippery road conditions in the Ozark foothills of southeast Missouri. Roads were snow-covered and slippery during the height of the storm, when visibility was reduced to one-half mile or less.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few hours of heavy wet snow caused slippery road conditions in the Ozark foothills of southeast Missouri. Roads were snow-covered and slippery during the height of the storm, when visibility was reduced to one-half mile or less. One to three inches of snow was common, including a report of 3 inches at Ellsinore in Carter County. The snow occurred on the northern fringe of the precipitation shield associated with a low pressure center that tracked east through the central Gulf Coast states.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 7, 5:57 AM CST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 557 AM CST Thu Jan 7 2021 .UPDATE... Issued at 548 AM CST Thu Jan 7 2021 For aviation section only. && .SHORT TERM...(Today through Saturday night) Issued at 350 AM CST Thu Jan 7 2021 Main weather story in the short term seems to lie with the cold conditions expected to persist. A couple of upper level lows work their way through the lower/mid MS River Valley during the period. One will pass by to the south of the forecast area today and tonight, followed by another weaker trof digging southeast into the region by Saturday. Today's system will bring some light precip, mainly to portions of se MO/wrn KY/srn tip of IL. Thus far, mainly light rain has occurred over portions of se MO. In addition, surface temperatures have held in the mid 30s at most locations. Though we could see a mix or change over to some wet snow this AM, current thinking and model consensus point to surface temps remaining near of just above freezing. Other than the possibility of a localized heavier band or burst of snow, which seems low at this time, little impacts now are expected on area roadways across the Ozark Foothills. Therefore, will go ahead and cancel the ongoing winter weather advisory for that region with this package. Clouds and brisk northeast winds today will serve to hold afternoon temperatures in the 30s to near 40. After brief short wave ridging Friday, with cold and cloudy conditions expected to persist, another short wave trof will rotate southeast toward the region later Friday night/Saturday. This system seems week and moisture-starved, with no surface reflection. Thus, we are not expecting anything more than clouds to accompany it on Saturday. It will, however, serve to pull more cold Canadian air southeast into the region. Highs will likely be held in the 30s at most locations. .LONG TERM...(Sunday through Wednesday) Issued at 350 AM CST Thu Jan 7 2021 Other than the seasonably cold weather, the main long term concern is a small chance of precipitation late Monday into Monday night. Dry weather will start off the long term portion of the forecast with high pressure in control. A southern stream storm system near the Texas Panhandle early Sunday is forecast to stream east into the Tennessee Valley by Monday evening as a surface low tracks along the Gulf Coast. This track should keep the bulk of the precipitation south of our immediate region. However, the system may track close enough to result in a period of light precipitation late Monday into Monday night, mainly across western Kentucky. And with temperatures cold enough, most of the precipitation that would fall would be in the form of light snow. As a result, we have added a slight chance of light snow to southern/eastern portions of the area. There's still a chance the precipitation may miss the area entirely, so it's something that we'll need to watch in the coming days. Otherwise, mainly dry and seasonably cold weather is expected through the remainder of the extended as cyclonic/northwest flow dominates the eastern U.S. An upper level disturbance will likely bring an increase in clouds on Wednesday. As for temperatures, highs are forecast to rise from the upper 30s Sunday and Monday into the lower/middle 40s Tuesday and Wednesday. Lows should average in the 20s through the period. && .AVIATION... Issued at 555 AM CST Thu Jan 7 2021 A low pressure system moving east through the lower MS Valley will bring mainly low VFR cigs to the region today and tonight. Exception may be southern locations in wrn KY/se MO, where MVFR cigs 1-3 kft may develop in light rain or rain/snow mix. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM SHORT TERM...GM LONG TERM...RJP AVIATION...GM
Hazardous Weather Outlook National Weather Service Paducah KY 403 AM CST Thu Jan 7 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 403 AM CST Thu Jan 7 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A touch of light snow, or rain mixed with snow, will be possible this morning over portions of southeast Missouri and western Kentucky. However, with surface temperatures near or just above freezing, little if any travel impacts are anticipated. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any accumulating snowfall reports would be helpful.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934033, 934034, 934035.